Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 213, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2022, 3:09 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 3:09 PM PDT (22:09 UTC)
- Expired
- Aug 20, 2022, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 137 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WGUS55 KVEF 202209
FFWVEF
CAC071-210115-
/O.NEW.KVEF.FF.W.0213.220820T2209Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
309 PM PDT Sat Aug 20 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 615 PM PDT.
* At 309 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain east of Yucca Valley near Joshua Tree. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake
Campground and Joshua Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
3432 11648 3436 11640 3442 11640 3438 11616
3416 11596 3403 11599 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
585
WGUS75 KVEF 210026
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
526 PM PDT Sat Aug 20 2022
CAC071-210115-
/O.CON.KVEF.FF.W.0213.000000T0000Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
526 PM PDT Sat Aug 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS
EVENING FOR SOUTHERN SAN BERNARDINO COUNTY...
At 526 PM PDT, Flooding from earlier thunderstorms remains possible
across Yucca Valley and the Twentynine Palms region. Continue to
avoid lower water crossings until water recedes.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake
Campground and Joshua Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
3432 11648 3436 11640 3442 11640 3438 11616
3416 11596 3403 11599 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO877
WGUS75 KVEF 210109
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
609 PM PDT Sat Aug 20 2022
CAC071-210119-
/O.EXP.KVEF.FF.W.0213.000000T0000Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
609 PM PDT Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR
SOUTHERN SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
3432 11648 3436 11640 3442 11640 3438 11616
3416 11596 3403 11599 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:37 PM PDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 20, 1:37 PM PDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 137 PM PDT Sat Aug 20 2022 .SYNOPSIS...Shower and thunderstorm activity will continue through this evening. The primary hazards with these storms will be strong wind gusts, heavy rain causing flash flooding, and frequent lightning. High pressure will move into and over the region, displacing moisture eastward and providing a brief reprieve. This break is expected to last through early next week. Moisture and convective activity will return towards the middle of the week. && .SHORT TERM...through Sunday evening. The most recent water vapor satellite imagery shows ridging building over California and Nevada, as well as a trough churning over northern Utah. This upper-level setup has resulted in northwesterly flow aloft across the forecast area. Embedded within this northwesterly flow, is a small disturbance moving southeast along the Inyo/Nye County line. This disturbance will likely be a key player when it comes to shower and thunderstorm activity this afternoon and evening. Speaking of afternoon and evening convection, high resolution models have been consistently highlighting the potential for 50+ mph winds in eastern Clark County, southern Mohave County, the Colorado River Valley, and the Lake Mead National Recreation Area this afternoon and evening. The showers and thunderstorms responsible for these strong wind gusts will initially pop up on the higher terrain in Clark, Lincoln, San Bernardino, and Mohave counties early this afternoon. These storms are not expected to remain anchored to the higher terrain and outflows produced by them will have the potential to result in downstream storm development. Outside of strong winds, heavy rainfall capable of resulting in flash flooding and frequent lightning are additional hazards posed by these storms. Convective activity is expected to shut down from north to south, with most of the thunderstorms dissipating by midnight tonight. Northwesterly flow aloft will continue on Sunday as the ridge pushes further into our forecast area. This flow will continue to push moisture to the east, with a chance for isolated showers and thunderstorms in eastern Mohave and Lincoln counties as well as the higher terrain in San Bernardino and Clark counties. Any showers or thunderstorms that do end up developing tomorrow will be driven by daytime heating and are expected to dissipate a couple of hours after sunset. .LONG TERM...Monday through Saturday. The aforementioned ridge over California and Nevada will continue to push eastward over the forecast early next week. This eastward movement of the ridge can be seen reflected in both PoPs and temperatures. PoPs gradually push east and diminish each day through mid-to-late week with temperatures gradually warming up. Even with temperatures gradually warming up through mid-week, they will still remain slightly below normal values for mid-August. Despite moisture pushing out and PoPs diminishing, isolated afternoon thunderstorms will remain possible in Mohave County. By Wednesday or Thursday the ridge will have moved to our east, opening the door for moisture to return to forecast area. This expected increase in moisture is reflected in the PoPs, which begin increasing across the forecast area on Wednesday and Thursday. Temperatures will cool down a few degrees during the latter half of the week in response to this influx of moisture. && .AVIATION...For Harry Reid...Thunderstorms will likely develop over the mountains around the Las Vegas Valley and move toward the southeast during the afternoon impacting the terminal area between 22Z and 01Z with erratic wind gusts at least to 30 knots along with brief moderate to heavy rain showers and ceilings around 10kft AGL. Storms should dissipate around the terminal area after 01Z but isolated storms will continue in the Mormon Mesa and Peach Springs corridors 01Z-05Z. Typical light south-southwest winds and decreasing clouds expected during the evening and overnight once any outflow influences diminish. No significant weather expected in the terminal area Sunday with light east-southeast winds as drier and more stable air moves in. Isolated storms will occur Sunday afternoon in the Mormon Mesa and Peach Springs corridors. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms developing this afternoon will move toward the southeast over southern Nevada, the Colorado River Valley, and northwest Arizona. Gusty outflow winds over 30 knots are possible with any storms and will likely impact Las Vegas Valley TAF sites along with CO River sites EED/IFP during the afternoon or early this evening. Storms will also produce lightning, brief heavy rain, and CIGS to 8-10kft before dissipating by 06Z. The rest of the region can expect just some fair weather cumulus and winds generally less than 15 knots. Thunderstorms Sunday afternoon should be confined to northwest Arizona and near the southern Nevada-Utah border. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:36 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 20, 3:15 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 45 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.